Alert archive / California / Hard Freeze Warnings in 2019

Hard Freeze Warning 2, NWS Eureka, CA

February 17, 2019Humboldt County, California

NWS Eureka, CA issued this hard freeze warning at Feb 17, 2019, 2:27 PM PST for Humboldt County, California. It took effect at Feb 18, 2019, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2019, 2:27 PM PST (22:27 UTC)
In effect from
Feb 18, 2019, 12:00 AM PST
Expired
Feb 18, 2019, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS76 KEKA 172227
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
227 PM PST Sun Feb 17 2019

...VERY COLD OVERNIGHT TEMPERATURES EXPECTED SUNDAY NIGHT...

.Cold temperatures can be expected throughout the region tonight,
and while the coldest temperatures can be expected across interior
areas, near and below freezing temperatures are expected to reach
the coast as well. In these near coastal areas, the coldest
temperatures are likely to occur in wind-protected valleys and 
depressions that are slightly away from the beach. In these areas,
low temperatures are expected to fall into the upper 20s and 
locally lower, with temperatures slightly warmer but still near 
freezing closer to the water. Similar temperatures can be expected
Tuesday morning, albeit likely a degree or two warmer.

CAZ101-172330-
/O.CAN.KEKA.HZ.A.0001.190218T0700Z-190218T1700Z/
Coastal Del Norte-
227 PM PST Sun Feb 17 2019

...HARD FREEZE WATCH IS CANCELLED...

The National Weather Service in Eureka has cancelled the Hard
Freeze Watch. 

While overnight low temperatures are not expected to reach Hard
Freeze category in most areas along the Del Norte Coast,
temperatures may drop slightly below freezing in some areas.

$$

CAZ103-181130-
/O.UPG.KEKA.HZ.A.0001.190218T0700Z-190218T1700Z/
/O.NEW.KEKA.HZ.W.0002.190218T0800Z-190218T1700Z/
Northern Humboldt Coast-
227 PM PST Sun Feb 17 2019

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST MONDAY...

The National Weather Service in Eureka has issued a Hard Freeze
Warning...which is in effect from midnight tonight to 9 AM PST
Monday. The Hard Freeze Watch is no longer in effect. 

* LOW TEMPERATURES...26 to 31.

* LOCATIONS INCLUDE...McKinleyville, Arcata, Blue Lake, Glendale,
  Fieldbrook, Westhaven, Orick, Hydesville, Carlotta.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means sub-freezing temperatures are
imminent or highly likely. These conditions will kill crops and
other sensitive vegetation.

&&

$$
1 follow-up statement
599 
WWUS76 KEKA 180318
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
718 PM PST Sun Feb 17 2019

...VERY COLD OVERNIGHT TEMPERATURES EXPECTED SUNDAY NIGHT...

.Cold temperatures can be expected throughout the region tonight,
including near and below freezing temperatures near the coast. In
these near coastal areas, the coldest temperatures are likely to 
occur in wind-protected valleys and depressions that are slightly 
away from the beach.

CAZ103-181630-
/O.CON.KEKA.HZ.W.0002.190218T0800Z-190218T1700Z/
Northern Humboldt Coast-
718 PM PST Sun Feb 17 2019

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM PST MONDAY...

* LOW TEMPERATURES...Mid to upper 20s.

* LOCATIONS INCLUDE...McKinleyville, Arcata, Blue Lake, Glendale,
  Fieldbrook, Westhaven, Orick, Hydesville, Carlotta.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Feb 17, 5:05 AM PST, 9 hours 22 minutes earlier.

Area forecast discussion, Feb 17, 5:05 AM PST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
505 AM PST Sun Feb 17 2019

.SYNOPSIS...Scattered showers will taper off this afternoon. Dry
but cold conditions are expected through Tuesday, with another
round of light rain and mountain snow expected Wednesday.

&&

.DISCUSSION...Scattered showers are beginning to diminish in
coverage and intensity along the North Coast this morning as the
last in a series of upper level troughs drops southward into the
area. Another round of cold advection associated with the
advancing trough has lowered snow levels to 1000 to 1500 feet,
however the Winter Weather Advisory has been cancelled a few hours
early as any lingering snow showers should only produce minor if
any accumulation through mid morning. Shower activity will
continue to wane through the day as the trough clears the area and
drier air filters into the region.

This will yield clearing skies and very cold temperatures for the
next few nights, with morning lows dipping into the teens or low
20s across the interior and also dropping near or below freezing
for many coastal locations. The primary forecast challenge will
be determining if temperatures will be cold enough to satisfy
hard freeze criteria along the Del Norte and Humboldt coasts
Monday morning. The clear skies and associated and near optimal
radiational cooling processes will be favorable for temperatures
to dip as low as the upper 20s, however light east winds and
warming temperatures aloft may be enough of a mitigating factor
to allow temperatures to stay just above hard freeze criteria.
Have thus opted to let the Hard Freeze Watch ride for now and
reevaluate the whether or not to upgrade to a warning with the
afternoon forecast package. Dry and cold conditions will continue
through Tuesday, although it look as though morning lows will be a
couple degrees higher on Tuesday.

The next chance of precipitation will arrive Wednesday morning as
another upper trough digs into the Great Basin. Snow levels look
to be around 2000-3000 feet with this system, supporting another
round of mountain snow with rain at lower elevations. Dry
conditions will then return for the end of the week. /CB

&&

.AVIATION...While the trend will be for diminishing shower
activity and clearing skies today, there are still some areas of
low ceilings across northwest California this morning. The bulk of
any leftover showers will be along the coast, perhaps affecting
ACV and CEC with some ceilings 025-050 through mid morning.
Some clouds will linger across the interior as well, with UKI
seeing IFR conditions this morning. As one last shortwave trough
passes around midday, clearing skies should commence by this
afternoon. Will likely have some valley fog across the inland
valleys later tonight into Monday morning, while the coast should
generally remain clear. Winds will become northerly this afternoon
with some locally breezy conditions, but otherwise will be
relatively light. /AAD

&&

.MARINE...Small Craft Advisory conditions will remain across all
of the northwest California coastal waters through this evening,
with a combination of rough northerly winds and seas persisting.
Winds today will be similar to Saturday, except a bit lighter
across the nearshore waters between Cape Mendocino and Point St
George. These winds will remain northerly through the upcoming
week as high pressure builds offshore, and will increase into the
20 to 30 kt range across much of the outer waters. Small Craft
Advisories will remain there through Monday, and may be extended
through much of the week. Locally strong northerly winds will be
found across the inner waters beginning on Monday, especially near
and south of Cape Mendocino. Meanwhile, the ongoing northwesterly
swell has lowered to around 10 feet at 12 seconds, and will
continue to gradually lower through the next couple of days.
Another moderate swell may impact the waters by Wednesday night or
Thursday, otherwise the sea state will become increasingly
dominated by steep northerly waves. /AAD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Hard Freeze Watch from this evening through Monday morning for
     CAZ101-103.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
	 9 PM PST this evening for PZZ450-455.

     Small Craft Advisory until 9 PM PST Monday for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 17, 3:53 AM PST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
353 AM PST Sun Feb 17 2019

CAZ109-181200-
Mendocino Coast-
353 AM PST Sun Feb 17 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-108-181200-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-
353 AM PST Sun Feb 17 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Cold overnight low temperatures can be expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Cold overnight low temperatures can be expected Monday night and
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-181200-
Coastal Del Norte-Northern Humboldt Coast-
353 AM PST Sun Feb 17 2019

...HARD FREEZE WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Hard Freeze Watch is currently in effect.

Cold overnight low temperatures can be expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Hard Freeze Watch is currently in effect.

Cold overnight low temperatures can be expected Monday night and
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-110-111-181200-
Northern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
353 AM PST Sun Feb 17 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Cold overnight low temperatures can be expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Cold overnight low temperatures can be expected Monday night and
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ112-113-181200-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
353 AM PST Sun Feb 17 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Cold overnight low temperatures can be expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Cold overnight low temperatures can be expected Monday night and
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 17, 8:53 AM PST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
853 AM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     SNOW             1 SW RUTH               40.27N 123.41W
02/16/2019  E24.0 INCH       TRINITY            CA   PUBLIC

            SOCIAL MEDIA REPORT , LOCATION ESTIMATED.
            OVER TWO FEET OF SNOW ON THE GROUND AND SNOW
            IS STILL FALLING.

&&

WCI
Local storm report, Feb 17, 9:01 AM PST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
901 AM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     SNOW             4 NNW WILLITS           39.45N 123.37W
02/17/2019  E2.0 INCH        MENDOCINO          CA   PUBLIC

            SOCIAL MEDIA REPORT, LOCATION ESTIMATED.
            BROOKTRAILS ELEVATION 2000 FEET.

&&

WCI
Local storm report, Feb 17, 9:04 AM PST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
904 AM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 WNW RUTH              40.29N 123.44W
02/16/2019  E10.0 INCH       TRINITY            CA   PUBLIC

            NEW SNOW. ELEVATION 3100 FEET.

&&

WCI
Local storm report, Feb 17, 9:06 AM PST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
906 AM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 WNW RUTH              40.29N 123.44W
02/16/2019  E10.0 INCH       TRINITY            CA   TRAINED SPOTTER

            NEW SNOW. ELEVATION 3100 FEET.

&&

WCI
Local storm report, Feb 17, 9:37 AM PST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
937 AM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 ENE LAYTONVILLE       39.67N 123.49W
02/17/2019  M1.0 INCH        MENDOCINO          CA   COCORAHS

            ELEVATION 1647 FEET.

&&

WCI
Local storm report, Feb 17, 9:41 AM PST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
941 AM PST SUN FEB 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NNE RUTH              40.32N 123.38W
02/17/2019  M3.0 INCH        TRINITY            CA   COCORAHS

            SNOW DEPTH 14 INCHES. ELEVATION 2762.

&&

WCI

Nearby

Hard Freeze Warnings in California, 2019Every hard freeze warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.